Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neuropsychopharmacology. 2006 May;31(5):997-1008.

Motor stimulant effects of ethanol injected into the substantia nigra pars reticulata: importance of catalase-mediated metabolism and the role of acetaldehyde.

Author information

  • 1Department of Psychology, University of Connecticut, Storrs, CT 06269-1020, USA.

Abstract

A series of experiments was conducted to investigate the locomotor effects of local injections of ethanol and the ethanol metabolite, acetaldehyde, into substantia nigra pars reticulata (SNr). Infusions of ethanol into SNr resulted in a dose-related increase in locomotor activity, with maximal effects at a dose of 1.4 micromol. Ethanol injected into a control site dorsal to substantia nigra failed to stimulate locomotion, and another inactive site was identified in brainstem areas posterior to substantia nigra. The locomotor effects of intranigral ethanol (1.4 micromol) were reduced by coadministration of 10 mg/kg sodium azide, a catalase inhibitor that acts to reduce the metabolism of ethanol into acetaldehyde in the brain. SNr infusions of acetaldehyde, which is the first metabolite of ethanol, also increased locomotion. Taken together, these results indicate that SNr is one of the sites at which ethanol and acetaldehyde may be acting to induce locomotor activity. These results are consistent with the hypothesis that acetaldehyde is a centrally active metabolite of ethanol, and provide further support for the idea that catalase activity is a critical step in the regulation of ethanol-induced motor activity. These studies have implications for understanding the brain mechanisms involved in mediating the ascending limb of the biphasic dose-response curve for the effect of ethanol on locomotor activity.

PMID:
16123765
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk